Accidental poisonings of babies: Birth to 6 months How they happen and what you can do to prevent them


Medicines are a leading cause of accidental poisonings in young children. When we think about this, older babies and toddlers who can scoot, crawl, walk, and/or climb come to mind. Older babies and toddlers are curious and explore their world by “mouthing” the items they find. If they see something that looks interesting, they often reach for it or climb to it. Therefore, it is important to keep medicines and other potentially toxic products up and away and out of the sight and reach of children.

What about younger babies who are less than 6 months of age? At these early ages, babies are largely immobile and have not reached a stage in their motor development to explore their environment outside of their immediate area. It’s often too early for them to even scoot across a room or cruise around furniture to get around, and they certainly cannot walk by themselves. So, you may not be worried about the same type of “exploratory” poisonings we see from older babies and toddlers who move around in their world and may ingest potentially toxic items. accidental poisoning

Yet, a recent study1 found that more than 95% of the poisonings in young babies were unintentional “exploratory” type poisonings. This means the poisonings were caused by medicines or products that were picked up by the babies and ingested. Along with household items like soaps, lotions, plants, and pen or ink, the most common medicines involved in infant poisonings included diaper care and rash products; acetaminophen (TYLENOL); antifungal creams; stomach medicines; and cough and cold medicines.

Some of these products (e.g., diaper care and rash products, soaps, lotions) are used frequently when caring for an infant. So it is not unusual to have these products within reach when caring for a baby. Parents or caregivers may even give the infant a tube of diaper cream or a bottle of lotion or soap to hold as a distraction while they are changing the diaper or bathing the child. But infants explore with their mouths and will suck on or “gum” the container. If the container opens, babies may get some of the product in their mouths. Or if a small cap on a container or tube isn’t secure, it may come off and cause the infant to choke. Both are very dangerous situations. In addition, the study1 found that older siblings have sometimes given a potentially toxic product to young babies, including medicines.

Parents and caregivers, too, have given young babies a prescription bottle full of pills to use as a toy (Figure 1), mistakenly believing the child-resistant cap makes it safe. We previously wrote about a tragic accident stemming from this unsafe practice. A baby boy died after swallowing pills from a prescription medicine bottle.

The story was originally published in the New York Times on October 14, 2011. The baby’s parents had given him the bottle of prescription medicine to play with as a rattle, believing he could not open the child-resistant cap. The bottle contained Suboxone (buprenorphine and naloxone), a medicine used to treat people who are addicted to illegal or prescription pain medicines. The baby was put in his crib, with the prescription bottle, to sleep. His mother checked on him a short time later and found the bottle open. The pills had fallen out and one of them was wet. She took them away from him and gave him a bottle of milk. The next morning, the baby was found unconscious in his crib. His parents called 911, but the baby died before he reached the hospital.

The study1 also found that one in every three accidental poisonings of babies 6 months old or younger occurred when parents or caregivers were attempting to give their babies medicine. Giving a baby the wrong dose was the most common error. Other frequent mistakes included accidently giving a baby the same dose twice, giving the baby someone else’s medicine, and confusing milliliters (mL) and teaspoons (tsp) when measuring the dose. The medicines most often involved in these errors included acetaminophen, acid reducers and other stomach medicines, and cough and cold medicines. Two of these medicines—cough and cold medicines and acetaminophen—also caused the greatest harm to babies. Too much acetaminophen can cause serious liver damage, and even small doses of cough and cold medicines have caused a wide variety of bad side effects in babies, including convulsions, rapid heart rates, coma, and death. For this reason, cough and cold medicines should NEVER be given to a baby or child less than 4 years old.

Poisonings in babies 6 months or younger are more common—and more deadly—than you may realize. On average, about 27,000 calls per year are made to US Poison Control Centers for babies 6 months old or younger who have been exposed to a poison. But poisonings can be prevented and treated. 

Consider these recommendations to prevent, prepare for, and treat poisonings in young babies

Prevent Poisonings
• Look around. Assess the area where you provide care to babies. Look for potentially toxic items within their reach, including creams, lotions, soaps, plants, medicines, and household items. Do not leave these products on a table or counter. Secure these items when not in use.

• Do not give to baby to hold. When using baby care items, do not allow young babies to hold a potentially toxic item while providing care, even if it is in what appears to be a secure tube, bottle, carton, or other container.

• Not a toy. Never give a prescription bottle with pills or any type of medicine in it to a baby as a temporary toy, even if the bottle has a child-resistant cap.

• Secure storage. Keep all medicines and household cleaning products in locked cabinets, out of the reach and sight of children.

• Keep in sight. Keep babies and young children where you can see them at all times, even when answering the door or telephone. Never leave babies and children alone.

• Keep in containers. Keep products in their original containers, with the label, so products can be easily identified and label directions can be read.

• Learn to measure doses. For over-the-counter medicines such as acetaminophen, and prescription medicines, be sure you understand how to measure the dose correctly. Review the process with your doctor, pharmacist, or nurse, showing him or her how you would measure the baby’s dose.

• Avoid double dosing. Assign one adult to give babies all their medicine doses. If a different adult needs to give a medicine to a baby, he or she should check with the primary adult PRIOR to giving the baby the medicine dose to prevent accidentally giving multiple doses at the same time.

• Teach siblings. Teach older children to never take or give their younger siblings medicine or food unless they ask an adult first. Teach them to ask an adult if they are unsure of something that could potentially be dangerous. Remind them to never eat or feed their siblings plants and berries, and to never put anything in their mouth if they do not know what it is or if it is safe.

Prepare for Poisonings
• Post the PCC number. Post the toll-free Poison Control Center (PCC) number near your home phone: 1-800-222-1222. Share it with family and friends, and babysitters who care for young babies and children. Poison Centers offer free, confidential medical advice 24 hours a day, 7 days a week. This service provides a primary resource for poisoning information and helps reduce costly hospital visits through in-home treatment.

• Automatic dial. Program the Poison Control number into your cell phones.

Help with Poisonings
• Call immediately. If you suspect a poisoning, call Poison Control right away. Your call is free and confidential. Your call will be routed to the correct US Poison Center based on your area code and exchange. Don’t guess what you should do; make the call. You can also just call to ask a question.

• Get help. Call 911 if the baby or child is unconscious or has trouble breathing.

• Stay calm. Most poisonings can be resolved quickly.


1. Kang AM, Brooks DE. US Poison control center calls for infants 6 months of age or younger. Pediatrics. 2016;137(2):1-7.

Created on March 1, 2018

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work